INR soars with antibiotics

Just returned from a stay at the hospital for deverticulitus. They gave me antibiotics of course and a regimen of them once I got home. They did not tell me my INR would change or had changed and so when I got home I went immediately back to my schedule that I had before,7.5mg/day keeps me around a 2.5 . Monday arrived and I recd a finger prick test from my cardiac MD which showed it to be quite high like way high..4.8 I was instructed to stop for three days entirely and then resume on a smaller scale until we got back to normal which is 2.5 for me. Its really a good idea to make sure your antibiotics don't screw with your INR.

14 Replies

oldestnewest
  • Do you have APS, as you may not want to skip so many days if you are APS patient. I am not a doctor so check with Dr to be sure.

  • I wish more patients were given more instructions when being put on warfarin and I wish Dr's would bother to check what other drugs their patients are on other than the ones they prescribe. This is the problem with a disjointed systems that sends patients to different people for every different thing rather than having a Dr who is good at overseeing everything. Unfortunately you can't have everything so the best thing is that you need to become your own keeper as best you can which means becoming a mini Dr, researcher, nurse, dentist and just about anything else that's needed to challenge to keep you safe.

  • You are absolutely correct

  • Polypharmacy is a problem in general because drugs are rarely tested together, but warfarin is a particular problem because it cross-reacts with just about every drug on the planet (including recreational), as well as with half the food. There is a reason the question on the dosing letter/form is "started or stopped _any_ medication" - it would be impossible to have a list on there.

    In my experience it isn't that doctors are unaware, it is that _every_ drug option they are considering will react with warfarin. There is also little or no information on whether INR will go up or down, and it varies from person to person anyway.

    I've had a doctor spend 5-10mins going through guidelines and flowcharts before throwing his hands in the air and saying something like "I have no idea what to give you - everything will mess up your warfarin". Another doctor has told me not to worry, there are plenty of times we have to use INR-affecting drugs because there are no other options, if it needs treating treat it, just watch your INR - when discussing a class of drugs I have seen a coroner warning about reaction with warfarin (for the usual reason coroners warn about things...).

    We can't even get a straight answer on cranberries - in the UK we are told (or I was) to avoid anything with cranberries in because the cross-reaction has been fatal in several cases, while in the USA apparently they are "safe". Are the cranberries different on either side of the atlantic, is the warfarin different, or is it (cynical hat on) that the USA has a large and well funded cranberry growers organisation?

    Warfarin is basically so flaky that every time we take a new (to us) drug we are doing a one patient clinical trial, I think it is probably the biggest problem with warfarin and sometimes I wonder if it would prevent approval if it was proposed as.

  • This is spot on , as ive had this experience just a few days ago , i,m an APS patient and i,m glad ive learnt this , ive been struggling to care for my sick mum who has pneumonia and a broken rib ,and is on an antibiotic she has a diff reason for being on warfarin and her level shld b 2.2 but has soared 2 being 9.7 and had 2 have an injection 2 try and reverse her levels , it worked but now she has been put bk on a 2nd course of antibiotitics, so i guess its round 2 of screwed up blood , but we learn something new everyday !!!!!!!!!!!!!!!!!!

  • I have learned it is best that whatever doctor specialist or consultant I see to emphasise my APS, heart procedure and any medical history of blood clots then my medication and ask what to expect. You soon find out who knows about drug interactions etc . At least they can't say they weren't told. Thankfully my GP is very clued in. I hope he doesn't take early retirement !

  • Hi,

    I wonder if you have got Hughes Syndrome/APS/Sticky Blood which we all have here as we have very thick blood and need a higher INR than "ordinary people". I am on an INR of 3.5 - 4.0 and selftest every second day.

    No Specialist of Hughes Syndrome would react on an INR of 4.8 (fingerprick!) and say you should stop anticoagulation for three days.......

    Best wishes from Kerstin in Stockholm

  • Also INR will raise from some antibiotics and go down from others.

    Kerstin

  • Kersten, how can I find this list of anti biotic sand what reaction it will have?

    All I find is a list of medicine that "can interfere" with INR but doesn't say which direction. Up or down.

  • Auto correct: "antibiotics and what reaction"

  • Hi Kelly!

    I have a list from Karolinska University Hospital where I have my Doctors since 15 years and also were when I bought my CoaguChek XS.

    I can not garantee that it is correct but I assume it is:

    Will RAISE the effect of Warfarin (Coumadin)

    Trimetoprimsulfa (for ex Bactrim)

    Erytromycin, Ciproxin, Lexinor, Metronidazol (Flagyl), Diflucan (antibiotics)

    Fenantoin (aginst epilepsy)

    Zoloft, Seroxat (antidepressants)

    Cordarone (heart.medicine)

    Will DECREASE the effect of Warfarin (Coumadin)

    Tegretol (agianst Epilepsy)

    Imurel (has to do with the immunsystem)

    Penicellin like Dikloxacillin, Flukloxacillin

    Heracillin (antibiotica)

    You must take it for what it is! Cheque your INR carefully all the same.

    I got these papers in 2011 and it is for selftesting.

    Kerstin

  • Thank you Kersten!

  • Hmm i go on anti's and i don't have that much of a jump - BUT we are all different-- how long have you been finger testing and has it ever been compared to a vein draw ??

  • I am frequently on antibiotics as I also have immune deficiency (CVID). Last 3 years have been on antibiotics 20 times due to bronchitis/pneumonia. Mostly levaquin or cephalosporin or Bactrim. INR goes sky high and generally have to cut Coumadin by half. Also have GI problems. Diarrhea causes INR to go way up also. Mine went to 7. But discovered can't STOP Coumadin when this happens cause it falls in 24 hours to 2.3. We are all sort of different and learn what works for us by trial and error. However, a site like this gives an early warning system so we know what problems can occur so we can take preventive measures and be aware of what to look for. Nancy

You may also like...